Arkansas, 2013

Ice Storm in Arkansas, February 21, 2013

February 21, 2013 · NWS MEG · 2 events in 2 counties and zones

An upper level low pressure system tracked from the Ozarks northeastward into the Mid-Mississippi Valley. Precipitation spread into Northeast Arkansas.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level low pressure system tracked from the Ozarks northeastward into the Mid-Mississippi Valley. Precipitation spread into Northeast Arkansas. Cold air was in place resulting in temperatures near or just below freezing. Precipitation fell in the form of freezing rain as a result. Ice accumulations were around a quarter of an inch across Randolph and Lawrence Counties. Numerous trees and power lines were knocked down across this area. Hazardous driving conditions occurred as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 21, 2:51 PM CST, 9 minutes earlier.

Area forecast discussion, Feb 21, 2:51 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
251 PM CST THU FEB 21 2013

.DISCUSSION...
SURFACE ANALYSIS THIS AFTERNOON PLACES A SURFACE LOW OVER EASTERN
NEW MEXICO WITH AN OCCLUDED FRONT/WARM FRONT EXTENDING
EAST/SOUTHEAST ACROSS NORTH AND NORTHEAST TEXAS AND ALONG THE
LOUISIANA COAST. MEANWHILE...ACROSS THE MID SOUTH TEMPERATURES HAVE
WARMED INTO THE 40S AND LOWER 50S ACROSS NORTHEAST MISSISSIPPI...40S
ACROSS WEST TENNESSEE AND SLIGHT WARMING TOWARDS FREEZING ACROSS
NORTHEAST ARKANSAS. MAIN FORECAST CONCERN IS WINTER WEATHER
POTENTIAL TONIGHT.

SHORT TERM MODEL TRENDS INDICATE A SURFACE LOW OVER EASTERN NEW
MEXICO WILL MOVE NORTHEAST INTO THE CENTRAL PLAINS TONIGHT AND
ACROSS THE UPPER MISSISSIPPI VALLEY ON FRIDAY. TEMPERATURES HAVE
WARMED ABOVE FREEZING AND CONSEQUENTLY DIDN/T EXTEND HEADLINES INTO
THE EVENING HOURS. PRECIPITATION IS EXPECTED TO FALL AS RAIN BEFORE
COMING TO AN END LATE TONIGHT. TEMPERATURES TONIGHT WILL RANGE FROM
THE UPPER 20S TO LOWER 30S ACROSS ARKANSAS...AND MIDDLE 30S INTO THE
40S ACROSS THE REMAINDER OF THE MID SOUTH.

PRECIPITATION FREE WEATHER IS EXPECTED TO CONTINUE ACROSS THE MID
SOUTH FOR FRIDAY THROUGH SUNDAY AS HIGH PRESSURE RETURNS TO THE
LOWER MISSISSIPPI VALLEY. LATEST LONG TERM MODEL TRENDS INDICATE
ANOTHER OCCLUDING FRONT WILL MOVE THROUGH THE MID SOUTH LATE SUNDAY
NIGHT INTO MONDAY WITH SOME WRAP AROUND MOISTURE ASSOCIATED WITH AN
UPPER LEVEL LOW MOVING ACROSS THE FORECAST AREA MONDAY NIGHT. ANY
RAIN AMOUNTS ARE ANTICIPATED TO BE LIGHT AT THIS TIME. HIGH PRESSURE
IS EXPECTED TO RETURN FOR THE REMAINDER OF THE FORECAST FOR EARLY TO
MIDDLE OF NEXT WEEK.

&&

18Z TAF CYCLE

FREEZING RAIN WILL REMAIN A CONCERN AT JBR THROUGH THE REMAINDER
OF THE DAY. RAIN AND THUNDERSTORMS WILL IMPACT MEM SHORTLY
POSSIBLY REDUCING VISIBILITY TO IFR CONDITIONS. PREVAILING RAIN
AND THUNDERSTORMS WILL MOVE INTO TUP AND MKL AROUND 20Z. CIGS WILL
TREND LOWER IN ASSOCIATION WITH RAIN AND THUNDERSTORMS...BUT
SHOULD REMAIN AT MVFR LEVELS THROUGH SUNSET. OVERNIGHT...CIGS WILL
LOWER TO IFR LEVELS UNTIL PRECIPITATION COMES TO AN END THEN
IMPROVE PRIOR TO SUNRISE AT ALL SITES. SOME BR/FG IS EXPECTED
BEFORE SUNRISE.

WINDS WILL BE ENE AT 10-15 KTS TODAY SHIFTING TO THE SOUTH AND
EVENTUALLY THE SW AND DIMINISHING TO 5 KTS OR SO OVERNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  38  53  31  49 /  80  10   0   0
MKL  39  52  27  48 / 100  10   0  10
JBR  32  42  25  43 /  60  10   0  10
TUP  47  63  37  53 / 100  10  10   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...ICE STORM WARNING UNTIL 6 PM CST THIS EVENING FOR LAWRENCE-
     RANDOLPH.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR CLAY-
     CRAIGHEAD-GREENE.

MO...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR DUNKLIN.

MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Feb 21, 2:35 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
235 PM CST THU FEB 21 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-222245-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
235 PM CST THU FEB 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ICE STORM WARNING IS IN EFFECT FOR LAWRENCE AND RANDOLPH COUNTIES
IN NORTHEAST ARKANSAS THROUGH 6 PM CST. FREEZING RAIN WILL CREATE
TOTAL ICE ACCUMULATIONS FROM ONE QUARTER TO ONE HALF
INCH...CAUSING VERY DANGEROUS TRAVEL CONDITIONS AND POSSIBLE POWER
OUTAGES.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR PORTIONS OF NORTHEAST
ARKANSAS AND THE MISSOURI BOOTHEEL THROUGH 6 PM CST. FREEZING
RAIN ACCUMULATIONS OF UP TO TWO TENTHS OF AN INCH ARE EXPECTED.
HAZARDOUS TRAVEL CONDITIONS ARE ANTICIPATED ESPECIALLY ON ELEVATED
SURFACES SUCH AS BRIDGES AND OVERPASSES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...EMERGENCY MANAGEMENT...AND LAW ENFORCEMENT OFFICIALS
ARE ENCOURAGED TO REPORT ANY ICE ACCUMULATIONS TO THE NATIONAL
WEATHER SERVICE IN MEMPHIS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 ice storm. Local standard time, as filed.

Ice Storm, Randolph

When
February 21, 3:00 PM CST to 8:00 PM CST
Where
Randolph forecast zone
Reported by
Emergency Manager
Coordinates
36.342, -91.028 (the zone’s center; the record gives no point)

A quarter of an inch of ice fell across the county.

Ice Storm, Lawrence

When
February 21, 3:00 PM CST to 8:00 PM CST
Where
Lawrence forecast zone
Reported by
Emergency Manager
Coordinates
36.041, -91.107 (the zone’s center; the record gives no point)

A quarter of an inch of ice fell across the county.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434258, 434259.